Alert archive / Illinois / Flash Flood Warnings in 2003
Flash Flood Warning 10, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 1, 2003, 5:18 PM CDT for Grundy County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 5:18 PM CDT (22:18 UTC)
- Expired
- Aug 1, 2003, 9:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Grundy County, IL
The radar
The Chicago radar (KLOT), 41 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 012224 FFWLOT ILC063-020215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 518 PM CDT FRI AUG 1 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... GRUNDY COUNTY IN NORTHEAST ILLINOIS * UNTIL 915 PM CDT * AT 518 PM CDT...A TRAINED WEATHER SPOTTER REPORTED 4 INCHES OF WATER COVERING ALL LANES OF ROUTE 47 IN MORRIS. RADAR INDICATED THAT BETWEEN 3 AND 4 INCHES OF RAIN HAD FALLEN OVER PORTIONS OF NORTHWEST GRUNDY COUNTY. ADDITIONAL THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL BE MOVING OVER GRUNDY COUNTY OVER THE NEXT HOUR AND WILL LIKELY PRODUCE ADDITIONAL FLOOD PROBLEMS. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 4142 8837 4126 8833 4124 8854 4137 8854 $$ NNNN WDM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 12:35 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 1, 12:35 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1235 PM CDT FRI AUG 1 2003 AVIATION DISCUSSION FOR 18Z TAFS... AIRMASS DESTABILIZING ON COURSE WITH PREVIOUS FORECASTS...WITH RATHER UNORGANIZED PULSE THUNDERSTORMS EXPECTED THIS AFTERNOON WITH SFC CAPES AOA 3000 AND FORCING ASSOCIATED WITH A MID LEVEL SPEED MAX MOVING THROUGH THE LOWER LAKES AREA. EXPECT A BRIEF LULL IN ACTIVITY JUST AFTER SUNSET AS DIURNAL ACTIVITY DIES OUT...THEN MORE THUNDER EXPECTED OVERNIGHT AS NOCTURNAL DYNAMICS TAKE OVER. INSTABILITY RESULTING FROM UNSEASONABLY COLD UPPER AIR TEMPS WILL CONTINUE THROUGH THE WEEKEND AS THE UPPER LOW RESPONSIBLE FOR ALL THIS WANDERS SLOWLY TOWARD NORTHERN ILLINOIS. LOOK FOR VERY LIGHT FLOW OUTSIDE OF THUNDERSTORMS AS SYNOPTIC GRADIENT BECOMES VERY SMALL. JHV PUBLIC DISCUSSION FOR MRNG ZONES AND GRIDS... UPR VORTEX NEAR ARROWHEAD OF MN THRU TODAY...DROPPING SOUTHEAST INTO NRN WI SUN MRNG AND THEN DIVING TOWARD NERN IL SUN NGT AS PER AVN RUN. IN EITHER CASE...BOTH AVN AND ETA HAVE THIS UPR TROF MOVING THRU IL/NWRN IN ON MONDAY. UNTIL THEN WE CAN EXPECT A SERIES OF VORT LOBES SWINGING THRU WITH DEWPTS HOVERING IN THE MID AND UPR 60S. CAPES RUNNING AROUND 1K OR BETTER MOST TIMES THRU SUN NGT AND CONVECTIVE TEMPS AROUND 80 WITH MAX TEMPS FCST 80 TO 85. THUS UNTIL THIS VORTEX SWINGS THRU MONDAY...CAN EXPECT A RISK OF SHOWERS AND TSTMS THRU THE WEEKEND. CURRENT FCST HAS THIS GOING AND DOES NOT APPEAR THERE WILL BE MUCH VARIATION FROM IT. ALREADY A VORT LOBE IN ERN IA IS TRYING TO SWING ACRS THE MS RIVER AND DEVELOPING STORMS IN NWRN IL. THESE ARE MOVING FROM CARROLL TO STEPHENSON COUNTY NOW BUT MAY PROGRESS BY MORNING INTO NRTH CNTRL AND EVEN NERN IL BY DAYBREAK. BETTER CHC IS DURING THE AFTN TODAY WHEN CONVECTIVE TEMPS BLOW THE ROOF OFF. EVERY PERIOD AFTER TODAY WILL CARRY A CHC OF TSTMS IN IT UNTIL TUESDAY (ACTUALLY MONDAY NIGHT SHUD BE DRY TOO). .CHI...NONE RLB
Hazardous weather outlook, Aug 1, 4:30 PM CDT, 48 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-021100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT FRI AUG 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. LOCALIZED
FLOODING WILL ALSO BE POSSIBLE ACROSS ROADS AND LOW LYING AREAS
WHERE HEAVY RAINS PERSIST.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA THIS EVENING. ANY OF THE THUNDERSTORMS THAT
DEVELOP MAY BECOME SEVERE. THE SEVERE WEATHER THREAT WILL DIMINISH
LATE THIS EVENING AFTER 10 PM. SCATTERED THUNDERSTORMS WILL STILL BE
POSSIBLE OVERNIGHT.
IN ADDITION TO THE SEVERE WEATHER THREAT...LOCAL FLOODING WILL ALSO
BE POSSIBLE. THE GROUND IS SATURATED IN MANY AREAS. ANY HEAVY RAIN
THAT OCCURS TONIGHT MAY CAUSE URBAN AND STREET FLOODING...ALONG WITH
RAPID RISES IN CREEKS AND STREAMS.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY
FROM TIME TO TIME AS THE PERSISTENT UPPER LEVEL WEATHER SYSTEM
REMAINS OVER THE UPPER MIDWEST. AT THIS TIME...THESE STORMS ARE
EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
CMSIn the hours before
Local storm report, Aug 1, 4:13 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
413 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM STREAMWOOD IL 1 INCH HAIL
08/01/03 COOK MINOR HAIL DAMAGE TO
ROOFS AND HOUSE TRIM.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0320 PM SCHAUMBURG IL 1.5 INCH HAIL
08/01/03 COOK REPORTED BY PUBLIC.
0325 PM SCHAUMBURG IL 1 INCH HAIL
08/01/03 COOK AT SUMMIT AND
KENILWORTH ROADS.
REPORTED BY PUBLIC.
0330 PM HANOVER PARK IL 1.75 INCH HAIL
08/01/03 DUPAGE REPORTED BY PUBLIC.
0342 PM ROSELLE IL 1 INCH HAIL
08/01/03 DUPAGE EVENT DURATION 13
MINUTES. REPORTED BY
STORM SPOTTER.
0345 PM STREAMWOOD IL .75 INCH HAIL
08/01/03 COOK EVENT DURATION 15
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
0349 PM ELK GROVE VLG IL 1.75 INCH HAIL
08/01/03 COOK AT ELMHURST AND TOUHY
ROADS. REPORTED BY HAM
RADIO OPERATOR.
0353 PM 1 N (ORD)OHARE INTL ARPT IL 1 INCH HAIL
08/01/03 COOK REPORTED BY STORM
SPOTTER.
0359 PM ELK GROVE VLG IL .75 INCH HAIL
08/01/03 COOK REPORTED BY WEATHER
OBSERVER.Local storm report, Aug 1, 4:17 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
417 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM BENSENVILLE IL .88 INCH HAIL
08/01/03 DUPAGE AT IRVING PARK RD.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0413 PM WHEATON IL .88 INCH HAIL
08/01/03 DUPAGE AT GARY AVE AND GENEVA
STREET. REPORTED BY
HAM RADIO OPERATOR.Local storm report, Aug 1, 4:29 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
429 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM LOMBARD IL WIND DAMAGE
08/01/03 DUPAGE TREES DOWN. REPORTED
BY STORM SPOTTER.
0422 PM LOMBARD IL .75 INCH HAIL
08/01/03 DUPAGE AT IL RTE 64 AND IL RTE
53. REPORTED BY STORM
SPOTTER.
0423 PM LOMBARD IL 1.75 INCH HAIL
08/01/03 DUPAGE AT MAIN STREET.
REPORTED BY HAM RADIO
OPERATOR.
0423 PM GLENDALE HGTS IL 1.75 INCH HAIL
08/01/03 DUPAGE AT I-355 AND NORTH AVE.
REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 1, 4:37 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
437 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0432 PM ROMEOVILLE IL 1 INCH HAIL
08/01/03 WILL AT INTERSECTION OF
AIRPORT AND WEBER
ROADS. REPORTED BY
STORM SPOTTER.
0434 PM ROMEOVILLE IL 1 INCH HAIL
08/01/03 WILL AT WEBER RD AND 135TH
ST. REPORTED BY HAM
RADIO OPERATOR.Local storm report, Aug 1, 4:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
451 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM BLOOMINGDALE IL .75 INCH HAIL
08/01/03 DUPAGE REPORTED BY PUBLIC.
0420 PM BLOOMINGDALE IL WIND DAMAGE
08/01/03 DUPAGE TREE LIMBS DOWN.
REPORTED BY PUBLIC.
0420 PM BLOOMINGDALE IL 1 INCH HAIL
08/01/03 DUPAGE REPORTED BY PUBLIC.
0437 PM LOMBARD IL WIND DAMAGE
08/01/03 DUPAGE LARGE TREE ON HOUSE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0438 PM LOMBARD IL FLOOD
08/01/03 DUPAGE INTERSECTION OF ST.
CHARLES RD. AND MAIN
ST. FLOODED. REPORTED
BY EMERGENCY MANAGEMENT.
0442 PM MARSEILLES IL 60 MPH TSTM GUST
08/01/03 LASALLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0442 PM ELMHURST IL WIND DAMAGE
08/01/03 DUPAGE TREE LIMBS DOWN.
REPORTED BY STORM
SPOTTER.
0442 PM ELMHURST IL FLOOD
08/01/03 DUPAGE UNDERPASS OF PALMER
DRIVE FLOODED.
REPORTED BY STORM
SPOTTER.
0442 PM MARSEILLES IL 1 INCH HAIL
08/01/03 LASALLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 1, 5:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
510 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 3 S MORRIS IL WIND DAMAGE
08/01/03 GRUNDY LARGE LIMBS AND TREES
DOWN. REPORTED BY
STORM SPOTTER.
0502 PM MORRIS IL 1 INCH HAIL
08/01/03 GRUNDY AT IL RTE 47 AND US HWY
6. REPORTED BY HAM
RADIO OPERATOR.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:06 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb | 39 min |
| Jul 31, 9:08 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 37 min |
| Jul 31, 9:38 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kendall, Will | 52 min |
| Jul 31, 10:24 PM CDT | Severe Thunderstorm Warning | LOT | Will | 66 min |
| Aug 1, 3:02 AM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 58 min |
| Aug 1, 4:07 AM CDT | Severe Thunderstorm Warning | LOT | Grundy | 23 min |
| Aug 1, 4:30 AM CDT | Severe Thunderstorm Warning | LOT | Will | 45 min |
| Aug 1, 5:08 AM CDT | Special Marine Warning | LOT | 67 min | |
| Aug 1, 1:28 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 47 min |
| Aug 1, 1:43 PM CDT | Special Marine Warning | LOT | 92 min | |
| Aug 1, 2:49 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 41 min |
| Aug 1, 3:09 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 36 min |
| Aug 1, 3:27 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 63 min |
| Aug 1, 3:34 PM CDT | Special Marine Warning | LOT | 3 hr | |
| Aug 1, 3:45 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 60 min |
| Aug 1, 4:05 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall | 55 min |
| Aug 1, 4:07 PM CDT | Tornado Warning | LOT | Cook | 38 min |
| Aug 1, 4:30 PM CDT | Severe Thunderstorm Warning | LOT | DuPage | 45 min |
| Aug 1, 4:39 PM CDT | Severe Thunderstorm Warning | LOT | Will | 21 min |
| Aug 1, 4:46 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 29 min |
| Aug 1, 4:48 PM CDT | Tornado Warning | LOT | Cook | 42 min |
| Aug 1, 4:56 PM CDT | Severe Thunderstorm Warning | LOT | Grundy | 49 min |
| Aug 1, 5:12 PM CDT | Severe Thunderstorm Warning | LOT | Kendall, Will | 63 min |
| Aug 1, 5:20 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 40 min |
| Aug 1, 5:33 PM CDT | Tornado Warning | LOT | Cook | 27 min |
| Aug 1, 5:58 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, LaSalle | 47 min |
Nearby
Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.